Sitagliptin May Reduce Breast Cancer Risk in Women With Type 2 Diabetes
Whether sitagliptin may affect breast cancer risk remains to be answered. This study evaluated such an association in Taiwanese female patients with type 2 diabetes.Methods:
A retrospective cohort of female patients with newly diagnosed type 2 diabetes at an age ≥ 25 years between 1999 and 2010 was recruited from the National Health Insurance database. A total of 32,457 ever-users and 396,021 never-users of sitagliptin were followed until December 31, 2011. The treatment effect was estimated by Cox regression incorporated with the inverse probability of treatment weighting using propensity score. Sensitivity analyses were conducted in a matched cohort.Results:
During follow-up, 78 ever-users and 2204 never-users were diagnosed with breast cancer, representing an incidence of 150.44 and 215.87 per 100,000 person-years, respectively. The hazard ratio (95% confidence intervals [CIs]) for ever- versus never-users was 0.718 (95% CI, 0.573–0.901). The hazard ratio for the first, second, and third tertile of cumulative duration < 5.73, 5.73–12.73, and > 12.73 months was 0.783 (95% CI, 0.523–1.171), 1.021 (95% CI, 0.723–1.441), and 0.455 (95% CI, 0.296–0.700), respectively; and was 0.823 (95% CI, 0.554–1.222), 0.918 (95% CI, 0.639–1.317), and 0.499 (95% CI, 0.331–0.753) for cumulative dose < 14,400, 14,400–33,800, and > 33,800 mg, respectively. Findings were supported by analyses in the matched cohort.Conclusions:
Sitagliptin may reduce breast cancer risk in female patients with type 2 diabetes mellitus, especially 1 year after its use.Micro-Abstract:
Breast cancer risk associated with sitagliptin use was evaluated in female patients with diabetes. The overall hazard ratio was 0.718 (95% confidence interval, 0.573–0.901). When evaluated by the tertiles of cumulative duration and cumulative dose, a significant risk reduction was noted in the third tertiles (ie, > 12.73 months and > 33,800 mg, respectively). The findings supported a reduced risk after prolonged use of sitagliptin.